Nebraska, 2010

Hail and Damaging Winds in Nebraska, July 10, 2010

July 10, 2010 · NWS LBF · 24 events in 8 counties and zones

Thunderstorms developed along an area of low pressure by late afternoon. Storms intensified as an upper level disturbance moved east producing numerous hail reports and later strong winds as the storms developed into a mesoscale convective system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along an area of low pressure by late afternoon. Storms intensified as an upper level disturbance moved east producing numerous hail reports and later strong winds as the storms developed into a mesoscale convective system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 10, 2:12 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 10, 2:12 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT SAT JUL 10 2010

.DISCUSSION...

DEWPOINTS IN THE MID AND UPPER 60S AHEAD OF A GOOD UPR LEVEL WAVE
PUSHING INTO THE PANHANDLE WILL SET THE STAGE FOR SCATTERED
THUNDERSTORMS TONIGHT. BEST MLCAPES...AROUND 1500 J/KG...POOL TO
THE EAST OF A LINE FROM MERRIMAN TO IMPERIAL THIS AFTERNOON AND
TRANSITIONING EAST AHEAD OF THE SFC TROF TONIGHT. BULK SHEAR OF
AROUND 35KTS WILL AID IN BRINGING SOME OF THESE STORMS INTO SEVERE
RANGE. BEFORE SUNSET...EXPECT THE STORMS TO MAINLY BE A LARGE HAIL
AND WIND THREAT. HOWEVER AFTER SUNSET...LOW LEVEL JET SHOULD FEED
THE STORMS WHICH MAY DEVELOP INTO AN MCS. ONE MODEL DEVELOPS THIS
MCS ACROSS THE SOUTHERN HALF OF THE CWA WHILE ANOTHER DEVELOPS AN
MCS LATE ACROSS SOUTH CENTRAL SOUTH DAKOTA AND MOVES IT SOUTHEASTWARD.

SUNDAY...NORTHERLY WINDS WILL USHER IN SLIGHTLY COOLER
TEMPERATURES...ESPECIALLY ACROSS NORTHERN NEBRASKA WHERE HIGHS
WILL ONLY MAKE IT INTO THE LOWER 80S. THE TEMPERATURES WILL NOT
KEEP SHOWERS AND THUNDERSTORMS FROM DEVELOPING THOUGH. THROUGH THE
AFTERNOON A FRONTAL BOUNDARY SLIDES FROM NORTHWEST TO SOUTHEAST.
CAPES ARE ONLY MINIMAL SO REALLY DOUBT STORMS WILL BECOME SEVERE.

MONDAY...HIGH PRESSURE MOVES OFF TO THE EAST WITH MOISTURE
RETURNING TO THE AREA. THE BEST INSTABILITY WILL POOL OVER THE
PANHANDLE BY AFTERNOON SUPPORTING SHOWERS AND THUNDERSTORMS ONCE AGAIN.

.EXTENDED....
DURING THE MIDDLE OF THE UPCOMING WEEK THE NEXT SYSTEM WILL DROP OUT
OF THE HIGH LATTITUDES INTO THE CENTRAL CANADIAN PRAIRIES. SFC LOW
AHEAD OF THIS SYSTEM SHOULD TRAVERSE THE PLAINS JUST NORTH OF NEB
AND FORCE A FRONT THROUGH THE CWA WEDNESDAY AFTERNOON/EVENING. AS
EXPECTED SOME DIFFERENCES IN TIMING WITH UPPER MASS FIELDS AND
ARRIVAL TIME OF FRONT INTO CWA. AS SUCH DID LEAN TOWARD HPC GUIDANCE
AND SMALL CHANCE POPS BUT BELIEVE A SLOWER SOLN RATHER THAN FASTER
IS THE WAY TO GO ATTM. WITH LARGE RIDGE IN PLACE OVER THE SOUTHERN
PLAINS...FRONT MAY NOT MAKE MUCH PROGRESS PAST SOUTHERN NEB
BORDER...BUT THIS WILL ALSO DEPEND ON STRENGTH OF CONVECTION. WILL
LEAVE A SMALL THREAT OF CONVECTION IN FORECAST ACROSS SOUTHERN CWA
INTO THURSDAY EVENING WITH MOISTURE MOST LIKELY TO POOL NEAR THIS
BOUNDARY. WESTERN RIDGE SHOULD THEN BEGIN TO BUILD INTO CENTRAL
PLAINS BY LATE WEEK AND THE FRONT SHOULD QUICKLY LIFT NORTHWARD INTO
DAKOTAS AND INCREASING MID LEVEL TEMPS SHOULD BEGIN TO CREATE A MORE
EFFECTIVE CAP TO CONVECTION ACROSS THE HIGH PLAINS. TEMPS LOOK NEAR
SEASONAL THOUGH MUCH OF EXTENDED WITH A SHARPER WARMING TREND
EXPECTED TO DEVELOP BY LATE WEEK INTO THE WEEKEND AS THE UPPER RIDGE
EXPANDS OUT OF THE SOUTHWEST CONUS AND BUILDS OVERHEAD.

&&

.AVIATION...
EXPECTING CONVECTION TO INCREASE ACROSS WESTERN NEBRASKA THROUGH THE
LATE AFTERNOON AND EVENING HOURS. VFR CONDITIONS WILL PRIMARILY BE
IN PLACE...HOWEVER MVFR/NEAR IFR CONDITIONS COULD BE FOUND NEAR THE
THUNDERSTORMS. THE LOWERED FLIGHT CONDITIONS WILL MAINLY BE FROM
RESTRICTIONS TO VSBY IN THE FORM OF HEAVY RAINFALL...GUSTY
WINDS...AND POSSIBLY HAIL. CHANCES ARE FAIR THAT BOTH THE KLBF AND
KVTN TERMINALS WILL BE IN THE VCNTY OF THESE STRONGER STORMS IN THE
23Z TO 04Z TIME FRAME. THESE STRONGER STORMS SHOULD BE AVOIDED BY
AIRCRAFT AS WELL AS THE LESS INTENSE STORMS ACROSS FAR WESTERN
NEBRSKA DUE TO THE THREAT OF DOWNBURST WINDS. QUIETER VFR CONDITIONS
SHOULD PREVAIL WITH THE PASSAGE OF THESE STORMS INTO MID DAY SUNDAY.
.AVIATION...

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT /9 PM MDT/ THIS
EVENING FOR NEZ004>010-022>029-035>038-056>059-069>071-094.

&&
Hazardous weather outlook, Jul 10, 1:44 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
244 PM CDT SAT JUL 10 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-111945-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
244 PM CDT SAT JUL 10 2010 /144 PM MDT SAT JUL 10 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS EVENING AND TONIGHT.

THUNDERSTORM COVERAGE SHOULD INCREASE ACROSS WESTERN NEBRASKA
THROUGH THE EARLY EVENING HOURS...WITH THESE STORMS SPREADING
EASTWARD ACROSS NORTH CENTRAL NEBRASKA THROUGH MIDNIGHT. FAVORABLE WIND
SHEAR PROFILES AND MODERATE INSTABILITY WILL ALLOW FOR SEVERE
THUNDERSTORM THUNDERSTORM DEVELOPMENT AS WELL. LARGE HAIL AND
DAMAGING WIND GUSTS OVER 60 MPH WILL BE THE PRIMARY THREATS WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

INSTABILITY WILL BUILD INTO WESTERN AND NORTH CENTRAL NEBRASKA
AGAIN SUNDAY AFTERNOON. THEN...A FRONT PRESSING SOUTHWARD ACROSS
NEBRASKA WILL FOCUS THE LIFT FOR A CONVECTIVE SYSTEM TO DEVELOP
AND TRACK ACROSS NEBRASKA. THIS WILL BRING POTENTIAL FOR
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS CENTRAL AND
SOUTHWEST NEBRASKA.

THE ACTIVE PATTERN WILL CONTINUE MONDAY AFTERNOON AND EVENING AS
THE FRONT CONTINUES OVER THE AREA...AND THUNDERSTORMS CAN BE
EXPECTED ONCE AGAIN. AT THIS TIME...IT APPEARS THAT THE GREATEST
THREAT OF SEVERE WEATHER WILL BE IN THE EASTERN PANHANDLE AND
SOUTHWEST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

The radar

The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

19 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Hayes

When
July 10, 3:42 PM CST
Where
Hayes County, 0.53 mi W of Hamlet
Measured
1.25 in hail
Reported by
Public
Coordinates
40.380, -101.240

Large hail accompanied by winds in excess of 60 mph.

Thunderstorm Wind, Hayes

When
July 10, 3:42 PM CST
Where
Hayes County, 0.53 mi W of Hamlet
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.380, -101.240

Strong winds caused some light damage to the roof of a barn.

Hail, Hayes

When
July 10, 4:02 PM CST
Where
Hayes County, 10 mi E of Hayes Center
Measured
1 in hail
Reported by
Public
Coordinates
40.510, -100.830

Hail, Frontier

When
July 10, 4:11 PM CST
Where
Frontier County, 10.35 mi NNW of Hugh Butler Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
40.510, -100.770

Hail, Frontier

When
July 10, 4:28 PM CST
Where
Frontier County, 7.62 mi SW of Maywood
Measured
1.5 in hail
Reported by
Public
Coordinates
40.590, -100.720

Hail, Lincoln

When
July 10, 4:40 PM CST
Where
Lincoln County, 8 mi E of Wellfleet
Measured
1 in hail
Reported by
Public
Coordinates
40.750, -100.577

Hail, Cherry

When
July 10, 4:45 PM CST
Where
Cherry County, 10.94 mi W of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.250, -100.830

Hail, Lincoln

When
July 10, 4:50 PM CST
Where
Lincoln County, 15 mi E of Wellfleet
Measured
1.5 in hail
Reported by
Public
Coordinates
40.750, -100.443

Hail, Lincoln

When
July 10, 4:54 PM CST
Where
Lincoln County, 14.13 mi E of Wellfleet
Measured
1.75 in hail
Reported by
Public
Coordinates
40.750, -100.460

Hail, Cherry

When
July 10, 5:30 PM CST
Where
Cherry County, 4.52 mi SW of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.240, -100.690

Hail, Custer

When
July 10, 5:45 PM CST
Where
Custer County, 6.92 mi SW of Oconto
Measured
1.75 in hail
Reported by
Public
Coordinates
41.070, -99.860

Hail, Custer

When
July 10, 6:00 PM CST
Where
Custer County, 1.25 mi ESE of Oconto
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.140, -99.760

Hail, Blaine

When
July 10, 6:21 PM CST
Where
Blaine County, 2.56 mi E of Purdum
Measured
0.75 in hail
Reported by
Public
Coordinates
42.070, -100.220

Hail, Custer

When
July 10, 6:22 PM CST
Where
Custer County, 0.69 mi N of Ansley
Measured
1 in hail
Reported by
Public
Coordinates
41.290, -99.380

Hail, Blaine

When
July 10, 6:26 PM CST
Where
Blaine County, 5.37 mi SE of Purdum
Measured
1 in hail
Reported by
Public
Coordinates
42.020, -100.190

Hail, Blaine

When
July 10, 6:35 PM CST
Where
Blaine County, 7.24 mi WSW of Dunning
Measured
1 in hail
Reported by
Public
Coordinates
41.780, -100.250

Hail, Keya Paha

When
July 10, 7:03 PM CST
Where
Keya Paha County, 12.32 mi SE of Mills
Measured
1.75 in hail
Reported by
Public
Coordinates
42.850, -99.270

Nickel to golfball size hail covered the ground.

Hail, Garfield

When
July 10, 7:30 PM CST
Where
Garfield County, 17.64 mi E of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
41.750, -98.790

Hail, Custer

When
July 10, 8:41 PM CST
Where
Custer County, 1.24 mi ENE of Merna
Measured
1.25 in hail
Reported by
Public
Coordinates
41.490, -99.750

Funnel Cloud, Custer

When
July 10, 8:46 PM CST
Where
Custer County, 4.86 mi S of Broken Bow
Reported by
Trained Spotter
Coordinates
41.330, -99.640

Trained weather spotter observed a well defined funnel cloud.

Thunderstorm Wind, Custer

When
July 10, 8:51 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.410, -99.640

Hail, Custer

When
July 10, 9:08 PM CST
Where
Custer County, Berwyn
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.350, -99.500

Thunderstorm Wind, Custer

When
July 10, 9:10 PM CST
Where
Custer County, Berwyn
Measured
57 kt (66 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.350, -99.500

The emergency manager reported three to four foot diameter trees snapped in half.

Thunderstorm Wind, Custer

When
July 10, 9:11 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.410, -99.640

Strong winds damaged an eight foot diameter tree that was blown over in Broken Bow.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240540, 240569, 240541, 240542, 240544, 240574, 240546, 240575, 240547, 240548, 240549, 240550, 240553, 240556, 240558, 240560, 240561, 240562, 240564, 240539, 240570, 240565, 240573, 240571.